Half of people with type 2 diabetes suffer from 'hidden' hypos
7 October 2009
Nearly half of people with Type 2 diabetes (excluding those treated
with insulin) experienced at least one 'hypo' — an episode of low blood
glucose that can result in symptoms ranging from sweating to a loss of
consciousness — during a fortnight period, according to a new survey by
leading health charity Diabetes UK.
Sponsored by Bristol-Myers Squibb (BMS) and AstraZeneca (AZ), the
survey questioned 1,954 people with Type 2 diabetes in the UK and
provides insight into the prevalence and impact of mild to moderate
Over half (52 per cent) of those surveyed believe mild to moderate
hypos affect their quality of life and one in ten reported having to
take at least one day off work in the last year as a result of a mild to
Simon O’Neill, Diabetes UK Director of Care, Information and
Advocacy, said: “Previous research around hypoglycaemia has tended to
focus on the impact of severe hypoglycaemia. This survey, however,
reveals the everyday impact of mild and moderate hypos among people with
Type 2 diabetes.”
“Importantly, this survey has also shown us that even people who are
not taking insulin are having regular hypos. These people need to be
reassessed by their GP to ensure they are taking the appropriate
“Almost 90% of people with diabetes in the UK have never
received structured diabetes education, which is key to improved
self-management and a reduced risk of hypoglycaemia. It’s therefore
vital that we make this area a priority for improvement. We want to see
hypos become the exception rather than the rule.”
The survey also revealed that more than one third reported that mild
to moderate hypos affect their ability to carry out day-to-day tasks,
including housework (35%), social activities (37%), sports activities
(35%) and sleep (35%). Nearly half of those questioned said they worry
about having a mild to moderate hypo (47%) and that their emotional
wellbeing is affected (47%).
Type 2 diabetes is treated with a healthy balanced diet and regular
physical activity, but medication is often also required. Hypos only
occur in people with Type 2 diabetes who have to take certain
medications. Treating a hypo is usually simple and requires taking some
fast acting carbohydrate, such as a sugary drink or some glucose
tablets, and following this up with some longer acting carbohydrate,
such as a cereal bar or sandwich.
Tim Page, 53, from Wadhurst, UK, was diagnosed with Type 2
diabetes in November 2003. He said: “I experience hypos fairly
regularly, most of which are mild but nonetheless have a huge effect on
my life. Even the mildest of hypos can leave me feeling weak and
disorientated, very tired — in fact, exhausted.
“This is followed by what I can only describe as a real hunger pang,
so simple day-to-day things that most people take for granted, like
driving or looking after your children, sometimes even going out for a
walk, can be difficult for me and mean I’ve always got this nagging fear
at the back of my mind.”
To find out if you are at risk of Type 2 diabetes visit
About Type 2 diabetes
Type 2 diabetes develops when the body can still make some insulin,
but not enough, or when the insulin that is produced does not work
properly (known as insulin resistance). In most cases this is linked
with being overweight. his type of diabetes usually appears in people
over the age of 40, though in South Asian and African-Caribbean people
it often appears after the age of 25. However, recently, more children
are being diagnosed with the condition, some as young as seven.
Type 2 diabetes is the most common of the two main types and accounts
for between 85 and 95 per cent of all people with diabetes. There are
currently 2.5 million people with diabetes in the UK and up to half a
million people with diabetes who have Type 2 diabetes but don’t know it.
(‘Diabetes in the UK 2009: Key statistics on diabetes’)
Hypoglycaemia (or a ‘hypo’) occurs when the level of glucose in the
blood falls too low, usually under 4 mmol/l. People with diabetes who
take insulin and/or certain diabetes tablets are at risk of having a
A hypo may occur if you have taken too much diabetes medication,
delayed or missed a meal or snack, not eaten enough carbohydrate, taken
part in unplanned or more strenuous exercise than usual, and have been
drinking alcohol without food. Sometimes there is no obvious cause.
When a hypo happens the person often experiences ‘warning signs’,
which occur as the body tries to raise the blood glucose level. These
‘warning signs’ vary from person to person but often include feeling
shaky, sweating, tingling in the lips, going pale, heart pounding,
confusion and irritability.
Treatment is usually very simple and requires taking some fast acting
carbohydrate, such as a sugary drink or some glucose tablets, and
following this up with some longer acting carbohydrate, such as a cereal
bar, a sandwich, piece of fruit, biscuits and milk or the next meal if
it is due.
If left untreated the person might, eventually, become unconscious
and would need to be treated with an injection of glucagon (a hormone
that raises blood glucose levels). But in the vast majority of cases the
body will release its own stores of glucose and raise the blood glucose
level to normal, though this may take several hours.
Many people have hypos while they are asleep and come to no harm.
However, being unconscious is always dangerous — for example, especially
if you are driving and because of the risk of choking.
An ambulance should be called immediately if someone with diabetes is
found unconscious. You should never try to put food or drink into the
mouth of someone who is unconscious.
Hypos can be particularly dangerous following alcohol. If you have a
hypo after drinking, the body is less able to release stored glucose and
the blood glucose level may fall dangerously low.
It is recommended that people on insulin should not drink more than
three units of alcohol for a man or two units for a woman per day, and
that you should always eat when you are drinking and have a bedtime
snack, to lower the risk of a hypo.
Information from the Diabetes UK website:
Bookmark this pagestrong>